Alabama, 2007

Tornadoes and Hail in Alabama, March 1, 2007

March 1, 2007 · NWS TAE · 7 events in 3 counties and zones

Severe thunderstorms developed ahead of a warm front over the Florida Panhandle and moved northeast across southeast Alabama and into extreme southwest Georgia during the afternoon hours of March 1. The strongest tornado, classified an EF-4, killed nine and injured 50 in Enterprise, Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
9
Injuries
56
Property damage
$264 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Severe thunderstorms developed ahead of a warm front over the Florida Panhandle and moved northeast across southeast Alabama and into extreme southwest Georgia during the afternoon hours of March 1. The strongest tornado, classified an EF-4, killed nine and injured 50 in Enterprise, Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 1, 8:40 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 1, 8:40 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
940 AM EST THU MAR 1 2007

.DISCUSSION...THE WARM FRONT CONTINUES TO PULL NE THROUGH THE CWA
THIS MORNING...WITH THE INITIAL ROUND OF SHOWERS AND STORMS WELL OUT
AHEAD OF IT NOW EXITING EASTERN SECTIONS OF SOUTH CENTRAL GEORGIA. A
FEW OF THESE STORMS LIKELY HAD PRODUCED SOME SMALL HAIL EARLIER...
BUT THESE HAVE SINCE WEAKENED OVER THE PAST COUPLE OF HOURS. THE
CONVECTION IS REDEVELOPING ALONG OR JUST BEHIND THE WARM FRONT OVER
THE WESTERN FL PANHANDLE AND MUCH OF S AL...HOWEVER...AND WILL NEED
TO WATCH THESE INDIVIDUAL CELLS CLOSELY FOR POTENTIAL SUPERCELL
DEVELOPMENT AS THEY HEAD OFF TO THE NE TOWARDS OUR CWA. STILL EXPECT
THE GREATEST WIDESPREAD SEVERE WX THREAT TO BE LATER IN THE DAY...AS
A PRE-FRONTAL SQUALL LINE ORGANIZES OFF TO OUR W...AND CONVECTIVE
WATCHES WILL LIKELY BE ISSUED FROM NW TO SE OVER OUR AREA. OVER THE
COASTAL WATERS...WINDS AND SEAS CONTINUE TO GRADUALLY INCREASE...BUT
SINCE THE PRESSURE GRADIENT IS ONLY TIGHTENING SLOWLY...SCA
CONDITIONS MAY STILL HOLD OFF UNTIL LATE THIS AFTERNOON.

&&

.AVIATION...MESSY DAY ACROSS THE FORECAST AREA FOR AVIATION. WARM
FRONT WILL SLOWLY PULL NORTH ACROSS THE AREA THROUGH THE DAY WITH
SCATTERED TO NUMEROUS SHOWER ACTIVITY. GENERALLY LOOKING AT MVFR
CONDITIONS FOR CIGS/VIS WITH THE SHOWERS WITH TEMPO THUNDERSTORMS
BRINGING CONDITIONS DOWN INTO THE IFR RANGE AND PERHAPS A BIT LOWER
WITH ANY REALLY HEAVY DOWNPOURS. WINDS WILL ALSO BE RATHER GUSTY
WITH FREQUENT GUSTS THIS AFTERNOON INTO THE 15 TO 20 KNOT RANGE. COLD
FRONT WILL THEN APPROACH AND CROSS THE AREA DURING THE EVENING AND
FIRST PART OF THE NIGHT. A BAND OF SHOWERS AND THUNDERSTORMS...SOME
STRONG TO SEVERE IS LIKELY WITH THIS FRONT. BEST CHANCE FOR THESE
SEVERE STORMS WILL BE DURING THE LATE AFTERNOON AND EARLY TO MID
EVENING FROM KDHN TO KABY AND KPFN THEN SPREADING TO KTLH AND KVLD
DURING THE MID EVENING AND EARLY MORNING HOURS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...FIRE WEATHER WATCH FRIDAY AFTERNOON FOR INLAND WALTON...
     HOLMES...WASHINGTON...JACKSON...AND CALHOUN.
GM...SCA ALL LEGS.

&&

GOULD/MROCZKA
Hazardous weather outlook, Mar 1, 4:11 AM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
511 AM EST THU MAR 1 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ750-755-770-775-021015-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM
20 TO 60 NM-
511 AM EST THU MAR 1 2007 /411 AM CST THU MAR 1 2007/

..MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS
MOST OF THE LOCAL TRI-STATE REGION...

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...NORTHWEST FLORIDA...SOUTH
CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT...WIDESPREAD SHOWERS AND THUNDERSTORMS
WILL DEVELOP AHEAD OF A STRONG COLD FRONT. SOME OF THE STORMS WILL
LIKELY BECOME SEVERE TODAY AND TONIGHT WITH DAMAGING STRAIGHT LINE
WINDS AND A FEW TORNADOES. ONE OR TWO OF THE TORNADOES MAY BE
STRONG. THE STORM PREDICTION CENTER HAS HIGHLIGHTED MOST OF THE
LOCAL REGION FOR A MODERATE RISK OF SEVERE THUNDERSTORMS. A HIGH
RISK AREA COVERING A LARGE PORTION OF ALABAMA JUST MISSES OUR
SOUTHEAST ALABAMA ZONES. WINDS AND SEAS INCREASING OUT AHEAD OF
THE FRONT WILL BRING ADVISORY LEVEL CRITERIA TO THE COASTAL
WATERS THIS AFTERNOON AND INTO EARLY FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...MUCH DRIER AND
COOLER WEATHER WILL FILTER IN BEHIND THE FRONT FRIDAY. THE FRONT
IS EXPECTED TO STALL ACROSS NORTH CENTRAL FLORIDA BY LATE FRIDAY
AND MAY MEANDER BACK TO THE NORTH BRINGING RAIN CHANCES TO THE AREA
OVER THE WEEKEND. STRONG HIGH PRESSURE WILL BUILD IN FROM THE
NORTHWEST LATE SUNDAY PUSHING THE FRONT AND EXPECTED CLOUD COVER
WELL TO THE SOUTHEAST. DRY WEATHER AND BELOW NORMAL TEMPERATURES
ARE EXPECTED INTO MID NEXT WEEK.

.SPOTTER STATEMENT...
SPOTTER ACTIVATION IS VERY LIKELY TODAY AND TONIGHT. SPOTTERS
SHOULD BE CONSIDERED ACTIVATED AT THE FIRST ISSUANCE OF A WATCH OR
WARNING COVERING OUR REGION.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE.

BARRY

In the hours before

Special weather statement, Mar 1, 10:07 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1107 AM EST THU MAR 1 2007

ALZ065-066-011645-
COFFEE-DALE-
1007 AM CST THU MAR 1 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE AND DALE
COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 1045 AM CST

AT 1004 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 7 MILES SOUTH OF ELBA...MOVING
NORTHEAST AT 35 MPH.

THESE STORMS WILL BE NEAR...
  NEW BROCKTON BY 1015 AM CST.
  ARITON BY 1040 AM CST.

SMALL HAIL...AND WINDS GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH
THESE STORMS.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

14-MROCZKA
Special weather statement, Mar 1, 11:58 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1258 PM EST THU MAR 1 2007

FLZ007-011830-
INLAND WALTON-
1158 AM CST THU MAR 1 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHERN WALTON
COUNTY IN THE FLORIDA PANHANDLE...

* UNTIL 1230 PM CST

AT 1154 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DORCAS...OR 11 MILES NORTHEAST OF
CRESTVIEW...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

14-MROCZKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tornado, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Coffee

When
March 1, 1:08 PM CST to 1:18 PM CST
Where
Coffee County, 1.6 mi SW of Enterprise Muni Arpt to 5.6 mi NE of Enterprise
Rating
EF4
Path length
10.33 mi
Path width
500 yd
Deaths
9 direct, 0 indirect
Injuries
50 direct, 0 indirect
Property damage
$250 million
Reported by
NWS Storm Survey
Coordinates
31.284, -85.919

A tornado touched down just southwest of the Enterprise Municipal Airport. It caused minor damage to some houses. Four chicken houses were destroyed. The tornado then traveled northeast and quickly intensified as it moved into the Enterprise city limits. It severely damaged the high school just north of the downtown. Eight students were killed as walls collapsed on them while they took shelter in the interior hallways. Fifty more were injured. The football stadium was destroyed. Many vehicles surrounding the schools were overturned or tossed about. Several state roads were impassible due to debris and fallen utility poles and lines. The ninth fatality occurred where an elderly woman was standing behind a living room window of her home as the glass shattered. A nearby elementary school was heavily damaged with no deaths or injuries reported there. Damage near the high school and in northeast Enterprise reached low end EF-4. Damage assessments indicated 239 homes destroyed, 374 homes with major damage, 529 homes with minor damage, and 251 homes affected. Coffee County was declared a federal disaster area, with preliminary FEMA individual assistance figures totalling over $1 million.

Hail, Dale

When
March 1, 1:15 PM CST
Where
Dale County, Ozark
Measured
1.75 in hail
Reported by
Public
Coordinates
31.450, -85.650

Golfball size hail was reported by the public.

Hail, Dale

When
March 1, 1:35 PM CST
Where
Dale County, Newton
Measured
1 in hail
Reported by
Public
Coordinates
31.330, -85.600

Quarter size hail was reported by the public.

Tornado, Dale

When
March 1, 1:48 PM CST to 1:52 PM CST
Where
Dale County, 3 mi SW of Echo to 4.1 mi NE of Echo
Rating
EF1
Path length
7.1 mi
Path width
150 yd
Continued into
Henry, Al (TAE)
Injuries
4 direct, 0 indirect
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
31.449, -85.506

The tornado touched down southwest of the community of Echo and traveled northeast along State Road 27 before it crossed into western Henry County. The damage assessment indicated that the EF-1 tornado damaged 24 mobile homes and destroyed five others. Four residents of a mobile home were injured when the tornado damaged their mobile home. The tornado also demolished 18 chicken houses, which killed 140,000 chickens. The tornado's path missed the Ft Rucker, Alabama WSR-88D RDA site by less than a quarter mile. Numerous trees and utility poles were snapped. Dale County was declared a federal disaster area.

Tornado, Henry

When
March 1, 1:52 PM CST to 2:24 PM CST
Where
Henry County, 10.4 mi SW of Abbeville to 1.8 mi NE of Otho
Rating
EF1
Path length
22.99 mi
Path width
150 yd
Continued into
Clay, Ga (TAE)
Injuries
2 direct, 0 indirect
Property damage
$11 million
Reported by
NWS Storm Survey
Coordinates
31.464, -85.375

After the EF-1 tornado crossed into western Henry County from eastern Dale County, it traveled northeast causing sporadic tree damage along County Roads 7 and 40. It then tore through the Bethlehem community, and damaged 51 mobile homes and destroyed 28 others. Two persons were injured when the tornado damaged their mobile home. The tornado overturned a semi on State Road 10 before lifting. The tornado descended two miles southwest of the community of Otho along County Road 97. It destroyed 14 homes and damaged 27 others in Otho. Numerous trees and utility poles were also blown down there and in the Stonebridge subdivision. The tornado exited the northeast part of the county at Lake Eufaula. Henry County was declared a federal disaster area.

Thunderstorm Wind, Henry

When
March 1, 1:55 PM CST
Where
Henry County, 0.6 mi W of Abbeville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.570, -85.260

The Henry Couunty EMA reported trees and power lines down near State Road 10 just west of Abbeville.

Thunderstorm Wind, Henry

When
March 1, 9:30 PM CST
Where
Henry County, Abbeville
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Unknown
Coordinates
31.570, -85.250

Several downed trees and power lines as well as some small buildings damaged in Abbeville.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Coffee2007-03-0183FemalePermanent HomeDirect
Tornado, Coffee2007-03-0116MaleSchoolDirect
Tornado, Coffee2007-03-0116MaleSchoolDirect
Tornado, Coffee2007-03-0117FemaleSchoolDirect
Tornado, Coffee2007-03-0116FemaleSchoolDirect
Tornado, Coffee2007-03-0117MaleSchoolDirect
Tornado, Coffee2007-03-0116FemaleSchoolDirect
Tornado, Coffee2007-03-0116MaleSchoolDirect
Tornado, Coffee2007-03-0117MaleSchoolDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyThe tornado archive for Alabama, 2007Warnings in Alabama, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22399, 22395, 22396, 22786, 22788, 22397, 22398.